Oregon, 2014

High Wind in Oregon, October 21 to 22, 2014

October 21 to 22, 2014 · NWS PQR · 1 event in 1 county or zone

A shortwave trough moved along a slow moving front and produced strong winds for the North Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A shortwave trough moved along a slow moving front and produced strong winds for the North Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 21, 2:33 PM PST, 3 hours 47 minutes earlier.

Area forecast discussion, Oct 21, 2:33 PM PST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
333 PM PDT TUE OCT 21 2014

.SYNOPSIS...A STRONG FRONTAL SYSTEM IS TAKING SHAPE OFFSHORE WITH
WINDS BEGINNING TO PICK UP ALONG THE COAST AND COAST RANGE. THIS
SYSTEM WILL BE A SLOW MOVER...SPREADING LOCALLY HEAVY RAIN SOUTH AND
EAST ACROSS THE FORECAST AREA TONIGHT THROUGH EARLY THURSDAY. THIS
FRONT WILL PRODUCE STRONG COASTAL WINDS AS WAVES OF LOW PRESSURE
DEVELOP ALONG IT AND PASS BY. ANOTHER WET AND POTENTIALLY WINDY
FRONT IS EXPECTED BY THE WEEKEND.

&&

.SHORT TERM...TODAY THROUGH FRIDAY...STRONG AND BROAD UPPER LOW
CONTINUES TO APPROACH. SATELLITE SHOWS A WELL DEVELOPED SHORT WAVE
AND SURFACE LOW GENERATING A BAROCLINIC LEAF CENTERED AROUND 130W
AND NEARLY DUE WEST. AN INORDINATE AMOUNT OF POSITIVE LIGHTNING IS
BEING GENERATED THROUGH THE STRONG ISENTROPIC LIFT ASSOCIATED WITH
THE STRENGTHENING LOW. THIS LIGHTNING SHOULD REMAIN WELL NORTH OF OUR
AREA AS THE PRIMARY SURFACE LOW WILL DRIFT NORTH TONIGHT. THE NAM
CONTINUES TO SHOW A SECONDARY LOW...ALBEIT A LITTLE WEAKER AND A BIT
FURTHER OFFSHORE...DEVELOPING ALONG THE FRONTAL BOUNDARY THIS
EVENING WHILE THE GFS HAS KEPT IT MORE AS AN OPEN WAVE. HAVE DECIDED
TO MAINTAIN TONIGHTS FORECASTED WIND SPEEDS BUT FEEL ONLY THE ACTUAL
HIGHER HEADLANDS SUCH AS CAPE FOULWEATHER...CAPE LOOKOUT...AND CAPE
DISAPPOINTMENT WILL REALIZE GUSTS NEAR 70 MPH. THE BEACHES AND
INLAND COMMUNITIES COULD TOUCH GUSTS 55 TO 60 MPH TONIGHT AND EARLY
TOMORROW.

WARM FRONTAL RAIN WILL SPREAD ACROSS THE REGION LATER TONIGHT WITH
THE SOUTH VALLEY AND CENTRAL CASCADES PERHAPS WAITING UNTIL TOMORROW
MORNING. ONCE RAIN STARTS IT WILL GRADUALLY INCREASE IN INTENSITY
THROUGH WEDNESDAY AND WEDNESDAY NIGHT. THE FRONT WILL SLOWLY SAG
SOUTH THROUGH EARLY THURSDAY WITH ALL AREAS SEEING POTENTIAL TO GET
AT LEAST 1.50 INCHES OF RAIN WITH PORTIONS OF THE COAST RANGE AND
CASCADES. REFER TO OUR SOCIAL MEDIA PAGES BELOW OR THE WEATHER STORY
ON OUR WEB PAGE FOR A GRAPHIC SHOWING DETAILED AREAS OF HEAVIER
RAINFALL. ADDITIONALLY...WE WILL BE STAYING ON THE WARMER SIDE OF
THE STORM TRACK WITH THIS EVENT WITH SNOW LEVELS CURRENTLY RISING
AND EXPECTED TO REMAIN ABOVE THE 7 TO 8000 FOOT LEVEL. THIS SHOULD
LIMIT SNOWFALL TO THE HIGHEST CASCADE PEAKS.

STILL HAVE RUNOFF CONCERNS WITH THE HEAVY RAINS. MAIN ONE WILL BE
FOR CLOGGED DRAINS AND CULVERTS BLOCKED BY FALLEN LEAVES. THIS YEARS
BURN SCARS ALSO PRESENT A BIG UNKNOWN WITH REGARD TO HOW MUCH OF THE
RAIN WILL BE ABSORBED IN THE GROUND VERSUS IMMEDIATELY RUNNING OFF
AND CARRYING DEBRIS DOWN THE SLOPES. FINALLY...STILL WILL BE KEEPING
AN EYE ON THE COASTAL RIVERS WITH THE GRAYS RIVER SHOWING FORECASTED
RAPID RISES BUT STILL REMAINING A FOOT OR SO BELOW BANKFULL. OTHER
SMALLER TRIBUTARIES IN THE AREA WILL CERTAINLY RUN HIGH BAND MO
MAINSTEM RIVERS LOOK TO APPROACH FLOOD STAGES DESPITE THIS FIRST
HEAVY RAIN EVENT OF THE YEAR.

ONCE THIS SYSTEM SLIDES SOUTH EXPECT SEE SOMEWHAT OF A BREAK
THURSDAY NIGHT AND EARLY FRIDAY AHEAD OF THE NEXT SYSTEM. ANOTHER
LOW WILL DEVELOP OFFSHORE AND BEGIN SENDING ANOTHER WARM FRONT
NORTH. THESE RAINS WILL DRIFT NORTH WITH INLAND AREAS MAINLY NORTH
OF SALEM STAYING SOMEWHAT DRY UNTIL THE AFTERNOON. /JBONK

.LONG TERM...FRIDAY NIGHT THROUGH MONDAY...FORECAST MODELS CONTINUE
TO KEEP THE REGION IN AN ACTIVE WEATHER PATTERN THROUGH THE WEEKEND
AS FRONTAL SYSTEMS MOVE THROUGH EVERY OTHER. WHILE SOME SUBTLE
DIFFERENCES REMAIN...MODELS REMAIN IN REASONABLE AGREEMENT THAT
ANOTHER POTENT LOW PRESSURE SYSTEM WILL DEVELOP OFFSHORE BRINGING A
ROUND OF GUSTY WINDS AND POTENTIAL HEAVY RAINFALL FOR LATE FRIDAY
INTO SATURDAY. SHOWERS LIKELY LINGER FOR SUNDAY BEFORE ANOTHER
FRONTAL SYSTEM APPROACHES ON MONDAY INTO TUESDAY FOR MORE RAINFALL.
WHILE SOME QUESTION REMAINS AS TO HOW THE LOW PRESSURE SYSTEMS WILL
EVOLVE AND TRACK...AND JUST HOW STRONG THEY WILL BE...IT SEEMS
LIKELY THAT WE WILL REMAIN IN AN ACTIVE PATTERN WITH WET WEATHER AT
TIMES THROUGH EARLY NEXT WEEK.  CULLEN

&&

.AVIATION...SCATTERED SHOWERS CONTINUE THIS AFTERNOON IN ADVANCE
OF A STRONG FRONTAL SYSTEM APPROACHING THE PAC NW. PREDOMINANTLY
VFR CONDITIONS REMAIN IN CONTROL...WITH BRIEF PERIODS OF MVFR CIGS
OCCURRING FROM TIME TO TIME IN SHOWERS. SOUTHERLY WINDS HAVE
PICKED UP OVER THE PAST COUPLE OF HOURS...PARTICULARLY ALONG THE
COAST. EXPECT WINDS TO INCREASE FURTHER THIS EVENING AND
OVERNIGHT...WITH GUSTS TO 45 KT AT TIMES ALONG THE COAST AND 30 KT
OVER THE INTERIOR LOWLANDS. STEADIER RAIN ASSOCIATED WITH THE COLD
FRONT WILL BEGIN TO SPREAD ONTO THE COAST OVERNIGHT...AND INTO THE
INTERIOR LOWLANDS TOMORROW MORNING.

KPDX AND APPROACHES...VFR PREVAILING THROUGH TONIGHT. BREEZY
SOUTHERLY WINDS TO INCREASE THIS EVENING AND OVERNIGHT. A COLD
FRONT TO SPREAD STEADY RAIN IN AFTER 12Z TOMORROW. MVFR CIGS ARE
POSSIBLE WITH THE FRONT AFTER 15Z. PYLE

&&

.MARINE...S/SW WINDS ARE INCREASING THIS AFTERNOON AS A WARM FRONT
WORKS ITS WAY THROUGH THE REGION. EXPECT STRONGER WINDS TO DEVELOP
TONIGHT INTO EARLY WED AHEAD OF THE TRAILING COLD FRONT. BASED ON
THE LATEST MODEL GUIDANCE...WE STILL EXPECT HIGH END GALE FORCE
GUSTS NEAR 45 KT AT TIMES TONIGHT...WITH STORM FORCE GUSTS OF 50
TO 55 KT POSSIBLE OVER THE NEAR SHORE WATERS DUE TO COASTAL JET
ENHANCEMENT. WINDS WILL BEGIN TO DIMINISH BY MID TO LATE MORNING
TOMORROW AFTER THE COLD FRONT PUSHES ONSHORE.

A FAIRLY CONSTANT WESTERLY SWELL NEAR 10 FT IS EXPECTED FOR THE
NEXT FEW DAYS. SEAS ARE CURRENTLY SITTING IN THE 11 TO 13 FT
RANGE...BUT EXPECT THEM TO INCREASE SIGNIFICANTLY TONIGHT IN
RESPONSE TO THE STRENGTHENING SOUTHERLY WINDS. SEAS MAY APPROACH
20 FT LATER THIS EVENING AND OVERNIGHT DURING THE PERIOD OF
HIGHEST WINDS. SEAS WILL GRADUALLY DECREASE DURING THE DAY
TOMORROW AS THE WINDS DIE DOWN...BUT EXPECT THEY WILL REMAIN IN
THE MID TEENS THROUGH MUCH OF THE DAY.

ANOTHER POTENTIALLY STRONG FRONT IS BEING MODELED FOR LATER FRI
INTO SAT. THERE IS QUITE A BIT OF UNCERTAINTY IN THIS SYSTEM AT
THIS TIME...SO DID NOT MAKE ANY SIGNIFICANTLY CHANGES TO THE FCST
FOR THIS PERIOD. BUT IT APPEARS THAT ANOTHER SOLID GALE WITH SEAS
INTO THE MID TO UPPER TEENS IS A STRONG POSSIBILITY. PYLE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 9 AM PDT WEDNESDAY FOR NORTH OREGON
     COAST.

     HIGH WIND WARNING UNTIL NOON PDT WEDNESDAY FOR CENTRAL OREGON
     COAST.

WA...HIGH WIND WARNING UNTIL 9 AM PDT WEDNESDAY FOR SOUTH WASHINGTON
     COAST.

PZ...GALE WARNING UNTIL 11 AM PDT WEDNESDAY FOR COASTAL WATERS FROM
     CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 9 AM
     PDT WEDNESDAY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.
&&

In the hours before

Special weather statement, Oct 21, 1:35 PM PST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
235 PM PDT TUE OCT 21 2014

ORZ001>008-010>016-WAZ019>022-039-040-045-046-222300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WESTERN COLUMBIA RIVER GORGE-CENTRAL COLUMBIA RIVER GORGE-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...YACHATS...FLORENCE...VERNONIA...JEWELL...
SUNSET SUMMIT...LEES CAMP...TRASK...GRANDE RONDE...BURNT WOODS...
TIDEWATER...SWISSHOME...VENETA...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...WILSONVILLE...STAYTON...DALLAS...EUGENE...
SPRINGFIELD...CORVALLIS...ALBANY...SANDY...ESTACADA...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...JASPER...LOWELL...COTTAGE GROVE...
MCKENZIE PASS...MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...
PARKDALE...ODELL...CORBETT...ROOSTER ROCK...MULTNOMAH FALLS...
CASCADE LOCKS...HOOD RIVER...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...WIND RIVER VALLEY...WILLAPA...FRANCES...
ELK MOUNTAIN...RYDERWOOD...RAYMOND...LONG BEACH...OCEAN PARK...
NASELLE...CATHLAMET...LONGVIEW...KELSO...CASTLE ROCK...
VANCOUVER...BATTLE GROUND...WASHOUGAL...TOUTLE...ARIEL...
LAKE MERWIN...YALE LAKE...COUGAR...CARSON...STEVENSON...UNDERWOOD
235 PM PDT TUE OCT 21 2014

...WET AND WINDY WEEK AHEAD FOR SOUTHWEST WASHINGTON AND NORTHWEST
OREGON...

A STRONG AND WET PACIFIC STORM SYSTEM WILL BRING PERIODS OF HEAVY
RAIN TO SOUTHWEST WASHINGTON AND NORTHWEST OREGON TONIGHT THROUGH
THURSDAY MORNING. STRONG WINDS ARE ALSO EXPECTED ALONG THE COASTAL
HEADLANDS AND HIGHER TERRAIN OF THE COAST RANGE TONIGHT INTO
WEDNESDAY MORNING.

SOUTH WINDS ARE INCREASING ALONG THE COAST THIS AFTERNOON AS THE
FRONT APPROACHES THE PACIFIC NORTHWEST COASTAL WATERS. WINDS WILL
BE ESPECIALLY STRONG ALONG THE BEACHES AND HEADLANDS...WHERE GUSTS
OF 60 TO 70 MPH ARE EXPECTED AT TIMES TONIGHT THROUGH EARLY
WEDNESDAY. COASTAL COMMUNITIES MAY SEE GUSTS UPWARDS OF 50 MPH AS
THE FRONT SLOWLY SAGS DOWN THE COAST LATER TONIGHT INTO WEDNESDAY
MORNING.

SOUTH WINDS WILL ALSO INCREASE LATER TONIGHT INTO WEDNESDAY FOR
THE INLAND VALLEYS AND MAIN METRO AREAS...WHERE GUSTS OF 25 TO 35
MPH ARE POSSIBLE. MANY TREES STILL HAVE A FAIR AMOUNT OF LEAVES
ON THEM...WHICH COULD CAUSE MORE LIMBS TO BREAK THAN IS OFTEN THE
CASE WITH SUCH WINDS. AS A RESULT...SOME MINOR POWER OUTAGES ARE
POSSIBLE AS THE GUSTY WINDS DEVELOP.

THE FRONTAL SYSTEM HAS TAPPED INTO SUB-TROPICAL MOISTURE WHICH
WILL ENHANCE RAINFALL NEAR THE FRONT AS IT SLOWLY MOVES THROUGH
THE AREA TONIGHT THROUGH EARLY THURSDAY. RAIN WILL BE HEAVY AT
TIMES ALONG THE COAST AND IN THE HIGHER TERRAIN...AND POSSIBLY IN
THE INLAND VALLEYS AS WELL.

RAINFALL TOTALS OF 1 TO 2 INCHES ARE EXPECTED IN THE INLAND
VALLEYS BY THURSDAY AFTERNOON. COASTAL LOCATIONS ARE EXPECTED TO
RECEIVE 2 TO 4 INCHES OF RAIN...AND 3 TO 6 INCHES OF RAIN ARE
FORECAST FOR MOST OF THE COAST RANGE AND CASCADES.

MINOR URBAN FLOODING IS POSSIBLE DUE TO AUTUMN LEAVES CLOGGING
STORM DRAINS...ESPECIALLY WEDNESDAY INTO WEDNESDAY NIGHT WHEN THE
HEAVIEST RAIN IS EXPECTED. ADDITIONALLY...THERE IS A POSSIBILITY
OF MINOR FLOODING ON A COUPLE OF FAST RESPONDING SMALL STREAMS
AND RIVERS DUE TO THE HEAVY RAIN. BURN SCAR AREAS FROM RECENT
WILDFIRES IN THE CASCADES MAY ALSO BE SUBJECT TO DEBRIS FLOWS OR
MUDSLIDES. ALL OF THIS WILL BE MONITORED CLOSELY OVER THE COMING
DAYS.

AFTER A LULL ON THURSDAY...ANOTHER STRONG SYSTEM MAY AFFECT PART
OF THE AREA FRIDAY INTO THIS WEEKEND. DETAILS ON THIS SYSTEM ARE
STILL QUITE UNCERTAIN... BUT IT APPEARS SOUTHWEST WASHINGTON AND
NORTHWEST OREGON IS IN FOR A FAIRLY EXTENDED PERIOD OF WET AND
UNSETTLED FALL WEATHER.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
October 21, 6:20 PM PST to October 22, 8:01 AM PST
Where
Northern Oregon Coast forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Official NWS Observations

Wind gusts of 50 to 66 mph were reported along the North Oregon Coast with an estimated wind gust of 75 mph from a NWS Spotter near the Barview Jetty.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545137.